Fentanyl Pain Patch Lawsuit

Fentanyl is an extremely potent opioid that is used to manage pain in patients. It is 100 times stronger than morphine and acts on the central nervous system to relieve pain. It is being given to patients outside a hospital setting more and more, despite it being such an addictive drug.

Fentanyl abuse and opioid addiction are severe problems in the United States. Opiate addiction has become an epidemic, with over 19,000 people dying from an overdose of synthetic opioids like fentanyl in 2016.


Fentanyl Patches

Prescription opioids and those procured through illicit means are claiming lives in the US and contributing to the opioid epidemic. The addictive nature of these drugs and the overprescribing of opioids has helped the epidemic spread to every corner of the country.

Lawsuits are now being filed against the pharmaceutical companies that manufacture these addictive drugs and doctors who overprescribe them.


Fentanyl Patch Lawsuits

The Justice Lawyers will work tirelessly to get you the compensation families deserve when faced with an opioid overdose. We are filing lawsuits on behalf individuals and their loved ones who have been affected by the opioid epidemic, including injuries and deaths related to opioid medications, such a fentanyl pain patches.

If you or a loved one were prescribed an opioid medication, such as a fentanyl transdermal patch, you might qualify for an opioid lawsuit. These personal injury lawsuits claim consumer fraud, product liability, negligence, or wrongful death against the pharmaceutical companies who manufacture and sell the opioids that thousands of people in this country are now using.

Opioids are incredibly addictive and potentially dangerous drugs that should be used with caution even if they were prescribed by a doctor. Opioid addiction can lead to overdose and death. Call the attorneys at The Eichholz Law Firm to help you and your family seek the justice you deserve by filing a claim today.


What are Fentanyl Patches?

Fentanyl transdermal patches treat patients with chronic pain by releasing fentanyl—a potent opioid pain reliever— throughout three days or 72 hours. The fentanyl patch is available as a generic drug and sold under the brand name Duragesic.

Patients should follow the drug information carefully and follow the medical advice of their prescribing doctor and pharmacist to reduce the risk of abusing the fentanyl patch. Long-term use of fentanyl patches and other opioids increases the risk of opioid abuse.

In addition to abuse and misuse, the U.S. Food and Drug Administration (FDA) warns against other possible complications of fentanyl patches, including a heat exposure warning. If the patch gets too warm, it can release too much fentanyl into the bloodstream, which can cause overdose or death.

People who use a fentanyl patch for pain management should avoid exposing their patch to heat, including heating pads, electric blankets, heat lamps, saunas, and hot tubs. Even a fever can put a person at risk for fentanyl overdose.

Fentanyl patches are usually worn for three days before changing to administer pain medication over an extended period of time. If you forget to apply or change your fentanyl patch, apply a new patch as soon as you remember. Remove the old patch before applying the new one. You should not wear two patches at once unless advised by your doctor.


Fentanyl Patch Side Effects

There are many possible side effects of the fentanyl patch, the most serious being abuse and overdose. According to Healthline, other common side effects of the fentanyl patch are not life-threatening and may include:

  • redness or irritation of the skin where you applied the patch
  • nausea
  • vomiting
  • tiredness
  • dizziness
  • trouble sleeping
  • constipation
  • increased sweating
  • feeling cold
  • headache
  • diarrhea
  • loss of appetite

These side effects usually last a couple weeks before going away. If they are more severe, you should consult your doctor or pharmacist.

Other more severe side effects are also possible with the fentanyl pain patch. If you experience any of these adverse effects, call your doctor. If your symptoms feel life-threatening, call 911 and seek immediate medical attention.

Serious side effects of fentanyl patches include:

  • Serious breathing problems. Symptoms of this include very shallow breathing, slowed breathing, fainting, dizziness, or confusion.
  • Severely low blood pressure. Symptoms of this might include: dizziness or lightheadedness, especially if you stand up too quickly.
  • Adrenal insufficiency
  • Androgen deficiency

Physical addiction, dependence, and withdrawal when stopping the drug. Symptoms of this can include:

  •   restlessness
  • irritability or anxiousness
  • trouble sleeping
  • increase in your blood pressure
  • fast breathing rate
  • fast heart rate
  • dilated pupils (the dark centers of your eyes)
  • nausea, vomiting, and a loss of appetite
  • diarrhea and stomach cramps
  • sweating
  • chills, or hairs on your arms “stand up”
  • muscle aches and backache

Fentanyl Patch Abuse

One of the most serious side effects of the fentanyl patch and other fentanyl or opioid products is abuse. It’s easy for people to abuse fentanyl patches and other opioids because they are so highly addictive. Fentanyl is especially addictive since it is about 100 times more powerful than morphine.

The Centers for Disease Control and Prevention (CDC) estimates that about 11.5 million Americans misused prescription opioids in 2016 and that approximately 2.1 million people have an opioid use disorder. The CDC also estimates that about 116 people died every day of an opioid-related overdose in 2016, which totaled 42, 249 deaths. Of those, more than 17,000 were related to commonly prescribed opioids.

When a person becomes addicted to prescription opioids, they may run out of their pain medication faster than usual and turn to cheaper alternatives that don’t require the approval of a doctor. In 2016, the CDC reported about 948,000 people used heroin, a cheaper alternative to prescription opioids. Almost 15,500 deaths were related to heroin overdoses in 2016.

The daunting numbers of the opioid crisis highlight the potential danger of fentanyl and other prescription opioid pain medications and point to a real epidemic in the United States.

Accidental overdoses are also a real possibility when it comes to fentanyl patches and other opioids. The FDA issued a warning in 2013 about fentanyl patches specifically because of the risks they posed to young children. According to the federal agency, there were reports of deaths and severe illness among children who were accidentally exposed to fentanyl patches.

The overdoses occurred when the children put the patch in their mouth, or it came in contact with their skin. An overdose of fentanyl can cause death by slowing breathing and increasing the levels of carbon dioxide in the blood, according to the FDA. Since 1997, 32 cases of accidental exposure to fentanyl were reported to the FDA, most involving children under 2 years of age.

To reduce the risk of accidental exposure of a fentanyl patch, the FDA recommends keeping the patches in a secure location, making sure your patch is adhered to your body by checking it throughout the day, and disposing of the patch properly (folding them in half with the sticky sides together, and then flushing them down a toilet).